Indiana, 2024

Damaging Winds in Indiana, August 1, 2024

August 1, 2024 · NWS LMK · 4 events in 2 counties and zones

Ahead of a cold front, a small line of convection, just east of Saint Louis, began to grow into a large bowing segment in the warm unstable environment. As the system traveled through southern Indiana, it produced strong damaging winds, resulting in tree and power line damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Ahead of a cold front, a small line of convection, just east of Saint Louis, began to grow into a large bowing segment in the warm unstable environment. As the system traveled through southern Indiana, it produced strong damaging winds, resulting in tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 1, 2:19 PM EST, 26 minutes earlier. Its key messages:

  • * Thunderstorm chances continue Friday into Saturday. Torrential rainfall could result in localized flash flooding, especially where the ground is already saturated. Gusty winds also possible in the stronger storms. * Dry weather Sunday into early next week, but hot temperatures will return, pushing the heat index near 100 at times.
Area forecast discussion, Aug 1, 2:19 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EDT Thu Aug 1 2024

.KEY MESSAGES...

*   Thunderstorm chances continue Friday into Saturday. Torrential
    rainfall could result in localized flash flooding, especially
    where the ground is already saturated. Gusty winds also possible
    in the stronger storms.

*   Dry weather Sunday into early next week, but hot temperatures
    will return, pushing the heat index near 100 at times.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 319 PM EDT Thu Aug 1 2024

The same overall pattern remains with upper ridging over the western
US. Northwest flow continues to bring round after round of
convection through southern Indiana and central Kentucky.

We began the afternoon by issuing a Heat Advisory from a line from
Perry County, Indiana to Monroe County, Kentucky and to the
southwest for heat indices near 105 degrees. Based on observations,
we could have added Dubois County as well, but approaching showers
will cool them within the next hour.

For the rest of the day, eyes will be on convection that has just
entered southwest Indiana. While the storm developed over southern
Illinois, it exploded, producing lots of lightning and severe winds
over 50 knots, but now the overall strength of the storm has
weakened as outflow has jumped ahead of all but the southern part of
the line. As the system moves eastward along a MLCAPE gradient of 2-
3,000 J/kg, the system is expected to increase in size, and with
DCAPE values around 1,000 to 1,100 J/kg gusty winds will be the
primary concern along with lightning. Deep layer shear remains weak,
but with storm to storm and outflow interaction, localized areas of
enhancement will be possible.

Flash flooding is also of concern as we head through the afternoon
and evening hours. Precipitable water values are currently around 2"
around current convection with 1.8-1.9" values over the CWA. These
are close to the same values that have been over the CWA for the
last few days, and with warm temperatures in place, most areas have
been able to handle most of the rainfall as long as there are some
breaks in the heavy rainfall. There could be so isolated issues if
any heavy rainers sit stationary, but believe the expected
progressive nature of the convection will limit widespread flooding
issues.

Tonight and tomorrow, as a closed upper low rides in on the
northwest flow from the Midwest towards the Lower Ohio Valley,
isolated to scattered showers remain possible. During the overnight,
the added low level moisture could lead to patchy fogging and/or low
stratus while other areas see more clearing. Low temperatures
tonight are expected to drop into the low to mid 70s before mid to
upper 80s return tomorrow.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 319 PM EDT Thu Aug 1 2024

Showers and storms should start winding down in coverage Friday
night with the loss of daytime heating and no appreciable
lifting/forcing mechanism in place. Isolated to scattered activity
could linger into the morning hours, and then increase in coverage
some during the afternoon Saturday, but drier, more stable air
working in behind an upper level trough should steadily end the rain
threat from west to east.

Dry weather should continue Sunday into early next week as warmer
850-700mb temps cap convective development. Temps will be on the
warmer side of climo due to the lack of more widespread clouds and
convective development (likely climbing into the low 90s), and
dewpoints in the upper 60s to low 70s will certainly make it feel
muggy. At this point, though, it appears we'll stay short of heat
advisory criteria, with most spots hitting 95-100 degree peak heat
indices through next week.

Rain chances may begin to creep up by midweek depending on how the
upper level flow evolves. Most models keep us on the southern
fringes of the more active flow aloft, which in theory would result
in most convective waves/MCSs passing just to our north. Current
forecast carries small PoP chances to account for these waves as
well as any potential diurnal pulse-convection that may develop on
mesoscale boundaries.

&&

.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 157 PM EDT Thu Aug 1 2024

This afternoon, an outflow boundary was working south through
southern Indiana, but it appears that gradient winds have stopped
its southern progression. To the west, over southern Illinois, a
very impressive thunderstorm has developed and is moves towards the
east. This puts it on a direct path with HNB and SDF over the next
few hours. The storm has dropped visibilities to 1SM and has
produced a gust of 53 knots. Strong winds with limited duration
visibility drops are expected to continue with this storm. The line
is producing lots of lightning as well. As the storm moves to the
east and expands to the southeast, it's expected to expand into a
large bowing segment. All TAF sites are expected to experience at
least vicinity convection through the evening hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Heat Advisory until 7 PM CDT this evening for KYZ023-024-026-
     027-061>063-070>075.
IN...Heat Advisory until 7 PM CDT this evening for INZ089.

&&

SHORT TERM...KDW
LONG TERM...DM
AVIATION...KDW
Hazardous weather outlook, Aug 1, 3:11 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
411 AM EDT Thu Aug 1 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-020815-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
411 AM EDT Thu Aug 1 2024 /311 AM CDT Thu Aug 1 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to move across the outlook
area again today and tonight. Strong to severe thunderstorms will be
possible. Torrential rainfall, damaging wind gusts, and intense
lightning will be the main threats with the storms. Localized
flooding issues may arise in areas that see repeated rounds of heavy
rain or slow moving storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms on Friday could produce torrential rainfall, which
could result in localized flash flooding. Gusty winds are also
possible with the stronger storms.

Hot temperatures return Sunday into early next week, with afternoon
heat index values near 100 each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Friday.

GENERAL STORM MOTION OF THE DAY:

Storms will move ESE at 10 to 20 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

In the hours before

Local storm report, Aug 1, 10:06 AM EST, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1106 AM EDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Flash Flood      2 WSW Ella              37.14N 85.17W
07/31/2024                   Adair              KY   Emergency Mngr

            The Purdy Sano Road bridge over Sulphur
            Creek was destroyed by flood waters.

&&

KDW
Local storm report, Aug 1, 10:14 AM EST, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
1114 AM EDT Thu Aug 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flash Flood      1 ENE Columbia          37.11N 85.29W
07/31/2024                   Adair              KY   Emergency Mngr

            Every road from Highway 206, Liberty Road,
            to Sulphur Creek Road that crosses Sulphur
            Creek was impassable.

&&

KDW
Special weather statement, Aug 1, 1:52 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
252 PM EDT Thu Aug 1 2024

INZ083-011930-
Dubois IN-
252 PM EDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN DUBOIS COUNTY THROUGH
330 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm near
Petersburg, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Huntingburg, Duff, Portersville, Huntingburg Airport,
Millersport, Ireland, Bretzville, Maltersville, and Kellerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Indiana.

&&

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8696 3849 8695
      3851 8693 3850 8691 3850 8688 3853 8683
      3853 8682 3824 8686 3826 8707
TIME...MOT...LOC 1852Z 275DEG 34KT 3842 8731

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CG
Special weather statement, Aug 1, 2:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
230 PM CDT Thu Aug 1 2024

INZ089-KYZ023-012015-
Perry IN-Hancock KY-
230 PM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PERRY AND NORTH CENTRAL
HANCOCK COUNTIES THROUGH 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tell City, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tell City, Mount Pleasant, Leopold, Troy, Ranger, Sassafras, Bristow,
Celina, Adair, and Lilly Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central Indiana...and central Kentucky.

&&

LAT...LON 3800 8681 3802 8680 3800 8677 3803 8678
      3803 8677 3804 8679 3806 8677 3808 8678
      3810 8677 3812 8681 3812 8680 3815 8681
      3816 8680 3826 8662 3806 8646 3793 8682
      3799 8686
TIME...MOT...LOC 1930Z 241DEG 17KT 3802 8683

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MJ
Special weather statement, Aug 1, 2:30 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
330 PM EDT Thu Aug 1 2024

INZ076-083-084-012015-
Crawford IN-Orange IN-Dubois IN-
330 PM EDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT DUBOIS...NORTHWESTERN CRAWFORD
AND WESTERN ORANGE COUNTIES THROUGH 415 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jasper, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Huntingburg, French Lick, Orangeville, West Baden Springs,
Birdseye, Dubois, Hillham, Celestine, and Bretzville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Indiana.

&&

LAT...LON 3849 8703 3851 8699 3850 8698 3850 8696
      3849 8695 3851 8693 3850 8691 3850 8688
      3853 8683 3853 8668 3868 8668 3869 8651
      3826 8657 3831 8705
TIME...MOT...LOC 1930Z 276DEG 27KT 3840 8695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CG

The radar

The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 1, 2:45 PM EST
Where
Perry County, 2.64 mi NNE of Tell City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.985, -86.749

There were several trees down, including along Troy Ridge Road and Brushy Fork Road.

Thunderstorm Wind, Perry

When
August 1, 2:55 PM EST
Where
Perry County, 1.47 mi N of Dodd
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.941, -86.665

There were trees down on Deer Creek Road near Cannelton.

Thunderstorm Wind, Harrison

When
August 1, 3:31 PM EST
Where
Harrison County, 0.67 mi SW of Valley City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.094, -86.230

A tree snapped and partially blocked New Amsterdam Road.

Thunderstorm Wind, Harrison

When
August 1, 3:47 PM EST
Where
Harrison County, 0.83 mi SW of Hillcrest
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.193, -86.132

Power lines fell down on Old Route 135 in Corydon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213046, 1213047, 1213048, 1213049.